MAUDE Adverse Event Report: COOK ENDOSCOPY ESCORT II EXTRACTION BALLOON; GCA, CATHETER, BILIARY, SURGICAL

COOK ENDOSCOPY ESCORT II EXTRACTION BALLOON; GCA, CATHETER, BILIARY, SURGICAL
Catalog Number EBL-8.5-200
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 09/18/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: the product said to be involved was returned in an open pouch from the lot number provided in the report.The label matches the product returned.Two of the four devices were returned for evaluation.Only one syringe was returned with the two devices.The syringe that was returned was the correct pre-packaged syringe.Device 1: our laboratory evaluation of the product said to be involved confirmed the report.When visually inspecting the first device, the balloon material had ruptured and appeared to be partially missing from the device.The balloon material did not fully match up.The user stated that nothing detached inside of the patient and that this was observed prior to use.The balloon joints were inspected under magnification and appeared to be uniform with no excessive glue present or fraying of the threads.Due to the condition of the device, a functional test was unable to be performed.The catheter of the device was free of any kinks or bends.Device 2: our laboratory evaluation of the product said to be involved confirmed the report.A visual inspection of the second device indicated that the balloon exhibited a rupture, however the balloon material was fully present.The edges of the ruptured sides line up with the opposing edges.The joints of the balloon were visually inspected and the distal balloon joint appeared to have a single strand unraveled from the threads.It is unknown how this might have occurred or if this could have potentially caused the balloon to rupture.Due to the condition of the device a functional test was unable to be performed.The catheter of the device was free of any kinks or bends.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual product handling conditions could not be duplicated in the laboratory setting.This limits our ability to conclusively determine a cause.A split or rupture in the balloon material can occur if the balloon has come into contact with a sharp object.A split or rupture in the balloon material can occur if the balloon was inflated in excess of the recommended inflation volume.The instructions for use state: "verify balloon integrity prior to use by attaching enclosed pre-measured syringe to stopcock and inflating balloon with air only." prior to distribution, all escort ii extraction balloons are subjected to a visual and functional test to ensure device integrity.The functional test includes an air inflation test to ensure proper balloon function.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
In preparation for a procedure, the physician selected four (4) escort ii extraction balloons.The balloons burst.On (b)(6) 2017, two (2) of the devices were returned and evaluated and it was determined that a section of one (1) of the balloons was missing.

Brand Name
ESCORT II EXTRACTION BALLOON
Common Device Name
GCA, CATHETER, BILIARY, SURGICAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7041833
Report Number1037905-2017-00694
Device Sequence Number19188388
Product Code GCA
UDI-Device Identifier00827002216648
UDI-Public(01)00827002216648(17)180713(10)W3885580
Combination Product (Y/N)N
PMA/510(K) Number
K953951
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 11/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberEBL-8.5-200
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date09/18/2017
Device Age2 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/23/2017
Initial Report FDA Received Date11/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1